Alert archive / Nebraska / Tornado Warnings in 2019

Tornado Warning 6, NWS Cheyenne, WY

June 17, 20194 counties in Nebraska

NWS Cheyenne, WY issued this tornado warning at Jun 17, 2019, 5:55 PM MDT for 4 counties in Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2019, 5:55 PM MDT (23:55 UTC)
Expired
Jun 17, 2019, 6:30 PM MDT
In force
35 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 127 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WFUS55 KCYS 172355
TORCYS
NEC007-033-105-123-180030-
/O.NEW.KCYS.TO.W.0006.190617T2355Z-190618T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
555 PM MDT Mon Jun 17 2019

The National Weather Service in Cheyenne has issued a

* Tornado Warning for...
  Northwestern Cheyenne County in the Panhandle of Nebraska...
  Northeastern Kimball County in the Panhandle of Nebraska...
  Southwestern Morrill County in the Panhandle of Nebraska...
  East central Banner County in the Panhandle of Nebraska...

* Until 630 PM MDT.
    
* At 555 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Redington, or 24 miles northeast of Kimball,
  moving southeast at 10 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Cheyenne, northeastern Kimball, southwestern Morrill
  and east central Banner Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4155 10347 4161 10337 4149 10312 4136 10337
TIME...MOT...LOC 2355Z 317DEG 7KT 4154 10340 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Worley
3 follow-up statements
790 
WWUS55 KCYS 180000
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
600 PM MDT Mon Jun 17 2019

NEC007-033-105-123-180030-
/O.CON.KCYS.TO.W.0006.000000T0000Z-190618T0030Z/
Cheyenne NE-Kimball NE-Morrill NE-Banner NE-
600 PM MDT Mon Jun 17 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
NORTHWESTERN CHEYENNE...NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL
AND EAST CENTRAL BANNER COUNTIES...
    
At 600 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Redington, or 24 miles northeast of Kimball, moving
southeast at 10 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Cheyenne, northeastern Kimball, southwestern Morrill and
east central Banner Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4154 10344 4157 10335 4149 10312 4136 10337
TIME...MOT...LOC 0000Z 317DEG 7KT 4153 10339 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Worley
399 
WWUS55 KCYS 180014
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
614 PM MDT Mon Jun 17 2019

NEC105-180023-
/O.CAN.KCYS.TO.W.0006.000000T0000Z-190618T0030Z/
Kimball NE-
614 PM MDT Mon Jun 17 2019

...THE TORNADO WARNING FOR NORTHEASTERN KIMBALL COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 4152 10340 4156 10333 4149 10312 4136 10337
TIME...MOT...LOC 0013Z 317DEG 7KT 4151 10337 

$$

NEC007-033-123-180030-
/O.CON.KCYS.TO.W.0006.000000T0000Z-190618T0030Z/
Cheyenne NE-Morrill NE-Banner NE-
614 PM MDT Mon Jun 17 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
NORTHWESTERN CHEYENNE...SOUTHWESTERN MORRILL AND EAST CENTRAL BANNER
COUNTIES...
    
At 613 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Redington, or 24 miles northeast of Kimball, moving
southeast at 10 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Cheyenne, southwestern Morrill and east central Banner
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4152 10340 4156 10333 4149 10312 4136 10337
TIME...MOT...LOC 0013Z 317DEG 7KT 4151 10337 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Worley
160 
WWUS55 KCYS 180026
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
626 PM MDT Mon Jun 17 2019

NEC007-033-123-180036-
/O.EXP.KCYS.TO.W.0006.000000T0000Z-190618T0030Z/
Cheyenne NE-Morrill NE-Banner NE-
626 PM MDT Mon Jun 17 2019

...THE TORNADO WARNING FOR NORTHWESTERN CHEYENNE...SOUTHWESTERN
MORRILL AND EAST CENTRAL BANNER COUNTIES WILL EXPIRE AT 630 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

Remember, a Severe Thunderstorm Warning still remains in effect for 
southwestern Morrill County and northwestern Cheyenne County until 
715 PM MDT.

LAT...LON 4152 10340 4156 10333 4149 10312 4136 10337
TIME...MOT...LOC 0026Z 317DEG 7KT 4149 10335 

$$

Worley

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 17, 1:19 PM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 17, 1:19 PM MDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
119 PM MDT Mon Jun 17 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 117 PM MDT Mon Jun 17 2019

Tonight...Scattered thunderstorms, some strong, have already erupted
across our counties as of early afternoon. With CAPE from 1500 to
2000 J/Kg across our southeast counties, and weak shear, we may see
isolated severe storms through early evening, with the main threat
being large hail. Showers and thunderstorms will decrease in areal
coverage after midnight across western Nebraska.

Tuesday...Another day with scattered to numerous showers and
thunderstorms in the afternoon and evening, with a moist atmosphere
in place and a surface trough to focus the convection across our
counties. Temperatures will be kept relatively cool with all the
cloud cover and precipitation coverage.

Wednesday...Drier and warmer weather expected as west northwest flow
aloft and near the surface helps to dry out the atmosphere
somewhat. Still a chance for late day showers and thunderstorms
mainly along and east of Interstate 25.

.LONG TERM...(Thursday through Monday)
Issued at 117 PM MDT Mon Jun 17 2019

Thursday...Isolated to scattered late day showers and thunderstorms
expected as brisk west southwest flow aloft develops and there is an
increase in low and mid level moisture with a disturbance aloft
moving overhead.

Friday...Cooler with an increased coverage of afternoon and evening
shower and thunderstorm coverage in the wake of a passing cold front
and with deeper low and mid level moisture in place.

Saturday...Continued relatively cool and showery with a trough aloft
over Utah, and weak disturbances ejecting northeastward across our
counties over the moist low and mid levels.

Sunday...The trough aloft moves overhead continuing the chance for
afternoon and evening showers and thunderstorms, although
temperatures will be slightly warmer with more sunshine.

Monday...The warming trend continues as a low amplitude ridge aloft
builds overhead. With enough low and mid level moisture present,
expect isolated late day showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through Tuesday morning)
Issued at 1128 AM MDT Mon Jun 17 2019

Tricky and complicated Aviation forecast today and tonight with
numerous showers and thunderstorms expected this afternoon followed
by ongoing showers and thunderstorms/periods of fog tonight.
Thunderstorms have already started to develop in the mountains and
should move eastward into the eastern plains and gradually redevelop
further west this afternoon through late this evening as potent
disturbance aloft moves across the area.  Believe most areas will
see a decent coverage of thunderstorms so kept VCTS or TSRA for each
terminal.  After the thunderstorm coverage decreases a bit tonight,
areas of fog may develop for all western Nebraska terminals and KCYS
as well.  There is the potential for isolated to widely scattered
thunderstorms to redevelop overnight, especially across southeast
Wyoming and the northern Nebraska panhandle.  Will keep this out of
the area TAF for now (past 06z) due to low confidence. Thunderstorms
this afternoon and evening may contain gusty winds, hail, and
moderate-high turbulence.

&&

.FIRE WEATHER...
Issued at 117 PM MDT Mon Jun 17 2019

Minimal concerns through Tuesday due to cooler
temperatures and the coverage of showers and thunderstorms. Warmer
temperatures and less coverage of showers and thunderstorms for
Wednesday and Thursday will lead to lower afternoon humidities.
Afternoon humidities will be higher for Friday and the weekend.

&&

.HYDROLOGY...
Issued at 117 PM MDT Mon Jun 17 2019

Hydrologic concerns will continue for the Upper North
Platte and Laramie Rivers and their tributaries due to a ripe high
elevation snow pack and increasing chances for rain on snow-melt
today through Tuesday. Latest RFC forecasts maintain minor flood
potential near Saratoga and along portions of the Laramie Watershed.
Current model QPF indicates the potential for significant
precipitation above 9000 feet in the form of rain with daytime
temperatures in the 50s and nighttime low temperatures around 37
degrees. Runoff due to saturated soils will likely cause streams and
rivers to rise through Tuesday. A River Flood Warning remains in
effect for the Upper North Platte River near Saratoga. Additional
flood watches and warnings may be required with the potential for
heavy slow-moving convection.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...TJT
FIRE WEATHER...RUBIN
HYDROLOGY...RUBIN
Hazardous weather outlook, Jun 17, 10:41 AM MDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1041 AM MDT Mon Jun 17 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
181030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1041 AM MDT Mon Jun 17 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered to numerous thunderstorms will redevelop late this morning
and continue into the evening. There is a Marginal to Slight Risk
for severe thunderstorms producing wind gusts to 60 mph and large
hail south of a line from Alliance to Laramie. Locally heavy
rainfall may cause minor flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered to numerous thunderstorms are expected Tuesday. Locally
heavy rainfall is possible. Isolated thunderstorms are forecast
Wednesday and Thursday, becoming scattered Friday through Sunday.

.Spotter information statement...

Spotter activation may be required from late this morning until
early evening south of a line from Alliance to Laramie.

WYZ104-105-109>115-181030-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
1041 AM MDT Mon Jun 17 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will redevelop late this morning and
continue into the evening. Severe weather is not expected,
however gusty winds and locally heavy rainfall are possible.

A ripe snow pack remains above 9000 feet over the mountains, and
rain on snow-melt could cause flooding concerns. Be alert for
rapid increases in flow through area rivers and streams. A River
Flood Warning continues for the Upper North Platte River at
Saratoga.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered to numerous thunderstorms are expected Tuesday. Locally
heavy rainfall is possible. Isolated thunderstorms are forecast
Wednesday and Thursday, becoming scattered Friday through Sunday.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Jun 17, 3:41 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
341 PM MDT Mon Jun 17 2019

NEZ054-WYZ118-119-172230-
Kimball NE-Central Laramie County WY-East Laramie County WY-
341 PM MDT Mon Jun 17 2019

...SPECIAL WEATHER STATEMENT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burns, or 19 miles east of Cheyenne, moving east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Burns and Carpenter around 350 PM MDT.
  Pine Bluffs around 430 PM MDT.

Other locations impacted by this storm include Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 374 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 12.

LAT...LON 4127 10459 4128 10383 4101 10380 4100 10460
TIME...MOT...LOC 2140Z 268DEG 21KT 4112 10443

Rubin
Local storm report, Jun 17, 4:01 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
401 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      SE CHEYENNE             41.15N 104.79W
06/17/2019                   LARAMIE            WY   LAW ENFORCEMENT

            AMES UNDERPASS CLOSED DUE TO FLOODING.

&&

GCLAYCOM
Special weather statement, Jun 17, 4:53 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
453 PM MDT Mon Jun 17 2019

NEZ019-WYZ108-180000-
Scotts Bluff NE-Goshen County WY-
453 PM MDT Mon Jun 17 2019

...SPECIAL WEATHER STATEMENT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm over
Huntley, or 7 miles south of Torrington, moving southeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lyman, Stegall and Huntley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4199 10428 4204 10415 4179 10384 4169 10415
TIME...MOT...LOC 2252Z 330DEG 13KT 4196 10418

Worley
Special weather statement, Jun 17, 4:59 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
459 PM MDT Mon Jun 17 2019

WYZ108-172345-
Goshen County WY-
459 PM MDT Mon Jun 17 2019

...SPECIAL WEATHER STATEMENT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hawk Springs, or 18 miles southwest of Torrington, moving southeast
at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hawk Springs Recreation Area, Hawk Springs Campground and Hawk
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4186 10444 4192 10432 4172 10406 4159 10435
TIME...MOT...LOC 2259Z 329DEG 11KT 4184 10436

Worley
Local storm report, Jun 17, 5:33 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
533 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 SSW HAWK SPRINGS      41.77N 104.30W
06/17/2019  M1.00 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

BW
Local storm report, Jun 17, 5:49 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      5 WSW PINE BLUFFS       41.15N 104.16W
06/17/2019                   LARAMIE            WY   TRAINED SPOTTER

            POTATO FIELDS IN EGBERT FLOODED.

&&

GCLAYCOM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:40 PM MDTSpecial Weather StatementCYSBox Butte20 min
Jun 16, 7:56 PM MDTSpecial Weather StatementCYSBox Butte34 min
Jun 16, 9:06 PM MDTSpecial Weather StatementCYSScotts Bluff24 min
Jun 17, 12:23 PM MDTSpecial Weather StatementCYSBanner37 min
Jun 17, 12:59 PM MDTSpecial Weather StatementCYSKimball46 min
Jun 17, 1:14 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball46 min
Jun 17, 1:59 PM MDTSevere Thunderstorm WarningCYSCheyenne31 min
Jun 17, 2:25 PM MDTSpecial Weather StatementCYSKimball50 min
Jun 17, 2:36 PM MDTSpecial Weather StatementCYSMorrill39 min
Jun 17, 3:41 PM MDTSpecial Weather StatementCYSKimball49 min
Jun 17, 4:38 PM MDTFlash Flood WarningCYSKimball112 min
Jun 17, 4:53 PM MDTSpecial Weather StatementCYSScotts Bluff67 min
Jun 17, 5:24 PM MDTSevere Thunderstorm WarningCYSBanner51 min
Jun 17, 5:37 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff38 min

Nearby

Tornado Warnings in Nebraska, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.